Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 22, NWS Amarillo, TX

May 13, 2018Collingsworth County, Donley County, Gray County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 13, 2018, 5:25 PM CDT for Collingsworth County, Donley County, Gray County, Texas. It was in force for 65 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2018, 5:25 PM CDT (22:25 UTC)
Expired
May 13, 2018, 6:30 PM CDT
In force
65 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Collingsworth County, TX, Donley County, TX, Gray County, TX

The radar

The Amarillo radar (KAMA), 94 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 5:30 PM CDTHAIL 1Clarendon, TXNICKEL TO QUARTER SIZE HAIL REPORTED AT CLARENDON COLLEGE.
May 13, 6:25 PM CDTHAIL 1.25Alanreed, TXHALF DOLLAR SIZE HAIL REPORTED ALONG I-40 IN ALANREED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 3:59 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.4 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2018-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2018-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-288 J/kg
Mixed-layer LCL
2990 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

368 
WUUS54 KAMA 132225
SVRAMA
TXC087-129-179-132330-
/O.NEW.KAMA.SV.W.0022.180513T2225Z-180513T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
525 PM CDT SUN MAY 13 2018

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Southeastern Gray County in the Panhandle of Texas...
  Northwestern Collingsworth County in the Panhandle of Texas...
  Donley County in the Panhandle of Texas...

* Until 630 PM CDT

* At 525 PM CDT, a severe thunderstorm was located 5 miles east of
  Greenbelt Lake, or 5 miles northeast of Clarendon, moving northeast
  at 30 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. 

* Locations impacted include...
  Clarendon, Mclean, Howardwick, Hedley, Lelia Lake, Lake Mcclellan,
  Alanreed and Greenbelt Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3491 10108 3538 10081 3537 10055 3528 10054
      3519 10054 3518 10052 3504 10030 3476 10078
TIME...MOT...LOC 2225Z 213DEG 27KT 3499 10082 

HAIL...1.50IN
WIND...60MPH
 
$$

LFM
1 follow-up statement
792 
WWUS54 KAMA 132329
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
629 PM CDT SUN MAY 13 2018

TXC087-129-179-132339-
/O.EXP.KAMA.SV.W.0022.000000T0000Z-180513T2330Z/
Gray TX-Collingsworth TX-Donley TX-
629 PM CDT SUN MAY 13 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRAY...
NORTHWESTERN COLLINGSWORTH AND DONLEY COUNTIES WILL EXPIRE AT 630 PM
CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.

LAT...LON 3491 10108 3538 10081 3537 10055 3528 10054
      3519 10054 3518 10052 3504 10030 3476 10078
TIME...MOT...LOC 2329Z 213DEG 27KT 3537 10052 

$$

LFM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:32 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, May 13, 3:32 PM CDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
332 PM CDT Sun May 13 2018

.DISCUSSION...
Although a stubborn stationary front will have a hard time making
up its mind whether it wants to be a cold front or warm front from
day to day throughout the forecast period with weak steering flow
aloft, that pesky front will bring us several chances of rainfall
throughout the week, so thats always good to see! Except that
forecasting temperatures along the front based off where it
decides to set up, especially across the northern Texas and
Oklahoma Panhandles will be tricky, as short term numerical data
are not in accord.

Current observations show temperatures well into the 90s across
the region with low Tds to the west and good low level moisture
and southerly flow with Tds in the 50s and 60s to the east ahead
of the dryline with a Cu field already trying to develop across
eastern areas and in the Texas south plains. Across the eastern
Panhandles, we will have the best chances of seeing strong and
severe thunderstorms likely starting after 21Z through the late
evening hours. Latest meso-analysis is showing good SBCAPE of
2500-4000 J/kg across the eastern Panhandles with mid level lapse
rates above 8 C/km. However, effective shear with these storms
are quite limited and with its uni-directional profile, linear
convection is expected overtime, especially going into the early
evening hours. Individual cells should develop along a line at
first which can produce hail size up to golf ball size as storms
further develop. Large hail may continue into the evening hours,
with the primary threat shifting to damaging winds as a forward
propagating complex of storms are expected, especially as we lose
daytime heating. Can not rule out a wet microburst potential as
inverted-V soundings are present which may mix down stronger winds
in local downdraft maxima in a PWAT environment of 1.0-1.3 inch
environment. In-conjunction with weak surface flow, training of
storms may lead to some flooding potential. Low temperatures this
evening as most of our region is displaced south of the stationary
front will remain quite warm in the low to mid 60s.

As previously mentioned, throughout the remainder of the
forecast, the positioning of the front will make temperatures
challenging to forecast throughout the period. Ahead of the front,
temperatures will remain above average and with southeasterly
flow ahead of the dryline across the central and western
Panhandles, depending on the day, best chances of diurnal
thunderstorms continue to be across the eastern Panhandles. Some
of the latest 13/12Z model and probabilistic data are showing the
front progressing into the southern parts of the TX Panhandle by
Tuesday afternoon, so this may be the only day of the week with
temperatures back to near average if it pans out. As a result,
more widespread precipitation chances will exist across the
Panhandles. Wednesday through the end of the forecast period shows
the front drifting back north and parking over the northern
combined Panhandles once again with areas ahead of the dryline in
the east with the best chances of diurnal precipitation. As we
approach the coming weekend, mid level winds will be stronger and
as an upper level disturbance approaches from the Four Corners
region, better chances of widespread precipitation with more
favorable upper level dynamics are possible. High temperatures
will remain above average.

Meccariello

&&

.FIRE WEATHER...
Elevated to critical fire weather conditions are expected into the
evening hours across the western Panhandles as low RH values
between 8-15% along with winds 15-20 MPH with gusts up to 30 MPH
are expected.

Elevated fire weather conditions are expected across the far
western Panhandles tomorrow and again on Friday and Saturday.

Meccariello

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                63  92  58  78  58 /  10  20  30  30  40
Beaver OK                  66  86  59  78  60 /  20  20  40  30  50
Boise City OK              54  82  53  75  53 /  10  10  20  20  30
Borger TX                  67  92  59  79  61 /  10  20  30  30  40
Boys Ranch TX              60  91  57  78  58 /  10  10  20  20  30
Canyon TX                  62  93  59  80  58 /  10  20  20  30  30
Clarendon TX               65  90  62  81  61 /  30  40  40  30  40
Dalhart TX                 54  88  55  76  55 /  10  10  20  20  30
Guymon OK                  61  83  56  78  58 /  10  10  20  30  40
Hereford TX                60  92  57  80  57 /  10  20  20  20  30
Lipscomb TX                67  91  60  77  58 /  50  30  50  30  50
Pampa TX                   64  87  58  76  58 /  20  30  30  30  40
Shamrock TX                67  92  63  81  62 /  60  40  50  30  40
Wellington TX              69  93  64  84  63 /  60  40  50  30  40

&&

.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning until 9 PM CDT this evening for the following
     zones: Dallam...Deaf Smith...Hartley...Oldham.

OK...Red Flag Warning until 9 PM CDT this evening for the following
     zones: Cimarron.

&&

89/29
Hazardous weather outlook, May 13, 3:40 PM CDT, 1 hour 45 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
340 PM CDT Sun May 13 2018

OKZ001>003-TXZ001>020-317-141100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
340 PM CDT Sun May 13 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Elevated to critical fire weather conditions are expected today
across western portions of the Panhandles from noon until 9 pm
this evening.

Thunderstorms will be possible today across eastern portions of
the combined Panhandles. Some storms may be strong to severe with
hail and strong winds the main threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will be possible Monday through Saturday across
parts of the Oklahoma and Texas Panhandles. If storms develop,
they will have the potential to become strong to marginally
severe, with strong winds and hail the primary hazards.

Elevated Fire Weather conditions may develop across the western
Panhandles Monday, Friday, and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated fire weather conditions Monday, Friday, and Saturday.

In the hours before

Special weather statement, May 13, 3:41 PM CDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Amarillo TX
341 PM CDT SUN MAY 13 2018

TXZ009-132130-
Roberts TX-
341 PM CDT SUN MAY 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ROBERTS COUNTY UNTIL 430
PM CDT...

At 341 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Codman, or 12 miles northwest of Miami, moving
northeast at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Roberts
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3571 10077 3577 10094 3603 10085 3594 10055
TIME...MOT...LOC 2041Z 205DEG 20KT 3580 10082

Beat
Special weather statement, May 13, 4:21 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Amarillo TX
421 PM CDT SUN MAY 13 2018

TXZ004-005-009-132200-
Ochiltree TX-Roberts TX-Lipscomb TX-
421 PM CDT SUN MAY 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LIPSCOMB...
NORTHEASTERN ROBERTS AND EASTERN OCHILTREE COUNTIES UNTIL 500 PM
CDT...

At 421 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Wolf Creek Park, or 24 miles west of Canadian,
moving northeast at 45 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Lipscomb and Wolf Creek Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.

LAT...LON 3622 10021 3606 10051 3606 10054 3604 10054
      3590 10080 3598 10095 3644 10070
TIME...MOT...LOC 2121Z 223DEG 40KT 3603 10079

Beat
Special weather statement, May 13, 5:08 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Amarillo TX
508 PM CDT SUN MAY 13 2018

TXZ019-132300-
Donley TX-
508 PM CDT SUN MAY 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DONLEY COUNTY UNTIL 600
PM CDT...

At 508 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Clarendon, moving northeast at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Clarendon, Hedley, Lelia Lake and Greenbelt Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.

LAT...LON 3482 10104 3514 10084 3495 10054 3491 10054
      3475 10080 3475 10090
TIME...MOT...LOC 2208Z 225DEG 27KT 3486 10095

Beat
Local storm report, May 13, 5:23 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
523 PM CDT SUN MAY 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     HAIL             CLARENDON               34.94N 100.89W
05/13/2018  E0.88 INCH       DONLEY             TX   LAW ENFORCEMENT

&&

EVENT NUMBER AMA1800004

15

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:01 PM CDTSpecial Weather StatementAMADonley44 min
May 12, 7:27 PM CDTSevere Thunderstorm WarningAMACollingsworth, Donley36 min
May 13, 3:39 AM CDTRed Flag WarningAMADallam, Deaf Smith, Hartley, Oldham17 hr
May 13, 3:41 PM CDTSpecial Weather StatementAMARoberts49 min
May 13, 4:21 PM CDTSpecial Weather StatementAMAOchiltree39 min
May 13, 4:37 PM CDTSevere Thunderstorm WarningAMALipscomb, Ochiltree, Roberts83 min
May 13, 4:40 PM CDTSevere Thunderstorm WarningAMAOchiltree, Roberts73 min
May 13, 4:45 PM CDTSevere Thunderstorm WarningAMALipscomb59 min
May 13, 5:08 PM CDTSpecial Weather StatementAMADonley52 min
May 13, 5:14 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb, Ochiltree, Roberts61 min
May 13, 5:15 PM CDTAreal Flood AdvisoryAMAOchiltree3 hr
May 13, 5:20 PM CDTSevere Thunderstorm WarningAMACollingsworth, Wheeler55 min
May 13, 5:56 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb, Ochiltree, Roberts79 min
May 13, 6:06 PM CDTSevere Thunderstorm WarningAMAHemphill36 min
May 13, 6:09 PM CDTSpecial Weather StatementAMAWheeler36 min
May 13, 6:15 PM CDTSpecial Weather StatementAMAWheeler45 min
May 13, 6:28 PM CDTSevere Thunderstorm WarningAMADonley, Gray, Wheeler62 min
May 13, 6:44 PM CDTAreal Flood AdvisoryAMALipscomb8 hr
May 13, 6:53 PM CDTSevere Thunderstorm WarningAMACollingsworth, Donley, Wheeler67 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.